Do you know how to administer naloxone?

News

HARRISBURG, Pa. (WHTM) — With opioid overdoses on the rise, first responders are encouraging the public to get trained on how to use naloxone.

Chief Matt Baily with Susquehanna Township EMS says the first step is to know the signs of an overdose.

“The person may be blue or very pale, with a slow or erratic pulse,” said Baily.He says it’s a good idea to start by administering CPR, but if that doesn’t work, try to administer naloxone.Civilians are allowed to administer two versions of the drug and prices vary widely. The injection version can cost upwards of a few hundred or even a few thousand dollars (like “Evzio”). The auto-injector version works like an epinephrine injection or “EpiPen” and must be inserted into the person’s thigh. The average cost of the cheaper nasal spray version (like “Narcan”) is about $125. Some healthcare providers also cover some of the cost of the life-saving drug.To use the nasal spray version: 

  1. Remove it from the packet
  2. Insert it into the person’s nostril
  3. Push the button to release the antidote spray

Chief Baily says you most likely will not make a mistake if you follow these steps, which are also included in the nasal spray packet . He adds that afterwards, you should turn the person on their side to keep their airways open — in case of vomiting.

“It’s easy for someone to quickly do, even in an emergency,” said Baily.

Under Pennsylvania law, the public can administer naloxone, as long as they also notify emergency services. Chief Baily says you should always dial 9-1-1 first. That way, in case anything goes wrong, help is on the way.

Copyright 2020 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Top Stories

More Top Stories

Latest Videos

Don't Miss